Illinois, 2007

Winter Storm and Winter Weather in Illinois, December 22 to 23, 2007

December 22 to 23, 2007 · NWS DVN · 13 events in 13 counties and zones

An intense low pressure system tracked from the Texas panhandle to near Chicago, and then to upper Michigan December 22-23, 2007. This storm system dumped around 4 inches of snow in extreme northwest Illinois.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense low pressure system tracked from the Texas panhandle to near Chicago, and then to upper Michigan December 22-23, 2007. This storm system dumped around 4 inches of snow in extreme northwest Illinois. Elsewhere in Illinois, only around an inch of snow was reported, but the snow was mixed with freezing rain and sleet. In fact, portions of westcentral Illinois had ice accumulations of up to 1/4 inch. Behind the storm system, west winds gusted to 50 mph. This led to considerable blowing and drifting snow with near blizzard conditions in extreme northwest Illinois for a time on Sunday December 23. Many roads were closed especially in areas where the heaviest snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 22, 2:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 22, 2:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CST SAT DEC 22 2007

.DISCUSSION...
WITH LATE MORNING UPDATE...HAVE GONE AHEAD AND EXPANDED THE WINTER
STORM WARNING A TIER OF COUNTIES EAST FOR WIDESPREAD 3-8 INCHES OF
SNOW ACCUM BY MID MORNING SUNDAY...ALONG WITH EXPECTED VERY STRONG
WINDS OF 25 TO 35 SUSTAINED LATER TONIGHT AND SUNDAY...WITH GUSTS
UP TO 45+ MPH. SUCH A BOMBING LOW EAST AND NORTHEAST OF THE FCST
AREA FROM NEAR PIA-TO-NORTHEAST OF MKE LATE TONIGHT AND SUNDAY
MORNING COULD EVEN INDUCE GRAVITY WAVE-TYPE PHENOMENON AND ENHANCED
WIND GUST POTENTIAL. SUBSTANTIAL BLOWING AND DRIFTING OF SNOW WITH
SEVERELY REDUCED VSBYS STILL EXPECTED WITH NEAR BLIZZARD/WHITE-OUT
CONDITIONS ESPECIALLY IN RURAL OPEN AREAS BY LATE TONIGHT AND THROUGH
AT LEAST MIDDAY SUNDAY. FORCING PROGS BY BOTH THE GFS AND NAM WITH
ADEQUATE DEEP LAYER MOISTURE AND COLD LOW TO MID LEVEL TEMPS SUPPORT
A FEW BANDS OF SNOW ACCUM OF 7-9 INCHES PLUS ACRS THE WEST CENTRAL
INTO NORTHWEST CWA/WEST OF DBQ/...AND A SECONDARY BAND FROM JUST
NORTHEAST OF IOWA CITY TO NEAR GALENA IN NORTHWEST IL. SOME MID LEVEL
INSTABILITY IN A STRONG FORCING EVENT FOR THUNDER ALSO TAKEN INTO
ACCOUNT FOR THESE AMOUNTS.

FOR THE REST OF THE DVN CWA(GENERALLY THE EAST-SOUTHEAST HALF)...HAVE
ISSUED A SNOW AND BLOWING SNOW ADVISORY FROM 6 PM CST THIS EVENING
THRU NOON SUNDAY FOR THE SAME STRONG GRADIENT WINDS...COMBINED WITH
2-5 INCHES OF SNOWFALL INDUCING PLENTY OF BLOWING AND DRIFTING.

SUB-FREEZING TEMPS ALREADY HAVE SWEPT ACRS THE FAR WESTERN DVN CWA
CAUSING SOME BLACK ICE/FREEZING MOISTURE ON PAVEMENT PROBLEMS AND
HAVE ADDRESSED IN WSW UPDATE. SPEED OF INCOMING COLD AIR
AND DEEPENING AT THE SFC EXPECTED TO LIMIT FREEZING RAIN AND
SLEET PRODUCTION TO A 2 HOUR WINDOW OR EVEN LESS...THUS
CURRENTLY EXPECT UP TO A TENTH OF AN INCH OF ZR...AND AN INCH
OR LESS OF IP/SLEET BEFORE SWITCH TO ALL SNOW. TO THE LEE OF WIND
SWITCH IN SFC MOISTURE CONVERGENT ZONE...EXPECT A PERIOD OF DENSE FOG
TO WALK ITS WAY EAST AND NORTHEAST ACRS THE DVN CWA THROUGH EARLY
EVENING. EXPECTED REGIONAL 88D LOOP IS INDICATING DEF ZONE BAND IS
REALLY TAKING SHAPE ACRS EASTERN KS/NORTHEAST OK...AND INTO NORTHWEST
MO AND FAR SOUTHWEST IA ATTM...WITH SPORADIC LIGHTNING STRIKES ON THE
LDS. LOOKING AT THIS MORNING/S UA ANALYSIS OF BOTH THE UPPER LOW AND
SFC LOW DEVELOPMENT...THE 12Z RUNS ARE NOT QUITE AS STRONG/
INITIALIZED A BIT WEAKER THAN THE REAL WAVE...AND THE FEATURES APPEAR
DEVELOPING A BIT FURTHER NORTH AND WEST THAN MODEL PLACEMENT THRU
MIDDAY. THE MAIN SFC LOW/CYCLOGENESIS AT 18Z WAS IN FAR NORTHEAST
OK...WITH THE 12Z RUN MODELS PLACING THAT FEATURE AT THAT TIME
FURTHER TO THE SOUTHEAST ACRS NORTHWEST AR. PLAN VIEW PROFILERS ALSO
INDICATING STRONGER AND SOMEWHAT BACKING H5 MB WINDS THAN PROGGED
JUST TO THE LEE OF UPPER WAVE...SO SOME CONCERN OF A FURTHER
NORTHWEST SFC AND MID/UPPER LEVEL LOW EJECTION PATH THAN WHAT IS
CURRENTLY EXPECTED. ALSO THIS MAY PROLONG OVERRUNNING WARM WEDGE
AND POSSIBLE ICE/SLEET DURATION BEFORE ONSET OF SNOW. WITH W/V
IMAGERY INDICATING A NICE DRY SLOT CURRENTLY TAKING AIM AT THE EAST
HALF OF THE FCST AREA...ANY FURTHER NORTHWEST PULL OUT OF MAIN
SYNOPTIC SCALE FORCING FEATURES WILL LAY OUT THE HEAVIEST SNOW MORE
ACRS THE FAR WESTERN AND NORTHWEST CWA...AND MORE INTO CENTRAL IA.
THE EAST HALF COULD BE LIMITED TO A FEW INCHES OF SNOW OR EVEN LESS.
FOR THE 4 PM PACKAGE...PLAN ON KEEPING CURRENT TIMING...AMOUNTS AND
P-TYPES OF ONGOING HEADLINES THE SAME...BUT EXPRESS CONCERNS OF A
FURTHER NORTHWEST PLACEMENT OF THE MAIN PRECIP BANDS...ANY LLVL
FRONTAL SLOW DOWN/PROLONGED WARMING ALOFT FOR A HIGHER FREEZING
RAIN/SLEET POTENTIAL...AND IN-COMING DRY-SLOT PLACEMENT TO ONCOMING
SHIFTS.

STRONG WINDS AND WRAP AROUND SNOW SHOWERS/FLURRIES WILL LAST INTO
SUNDAY EVENING...ALONG WITH FRIGID WIND CHILLS AND AMBIENT TEMPS
MAINLY IN THE TEENS TO LOW 20S AT BEST.

QUICK LOOK AT EXTENDED...WILL KEEP SNOW CHANCES FOR TUE NIGHT INTO
WED WITH DISTURBANCE INDICATED BY BOTH THE GFS AND ECMWF...AND
ANOTHER SYSTEM LIFTING OUT OF THE SOUTHERN STREAM/S. PLAINS LATE THU
NIGHT INTO FRI FOR A LATE WEEK SNOW CHC.    ..12..

&&

.AVIATION...
CONDITIONS VARYING MOSTLY BETWEEN IFR AND LIFR WILL CONTINUE INTO
TONIGHT. PRECIP SHIELD PRESENTLY ENTERING OUR REGION FROM THE SW
WILL CONTINUE WORKING NE. PRECIP WILL ULTIMATELY CHANGE FROM LIQUID
TO FROZEN. IN BETWEEN...A BRIEF PERIOD OF PL OR FZRA IS POSSIBLE.
CONDITIONS WILL REMAIN MAINLY IFR/LIFR TONIGHT DUE TO BOTH LOW CIGS
AND LOW VSBYS. CONDITIONS SHOULD REMAIN AT OR ABOVE FLIGHT
MINIMUMS...HOWEVER...FOR MOST OF THE PERIOD.    ..50..

&&

.HYDROLOGY...
RIVER ICE ACTION IS LEADING TO RISES AND MINOR LOW LAND FLOODING ON
SOME AREA RIVERS. THE LOWER ROCK RIVER IN ILLINOIS...ESPECIALLY IN
THE ILLINOIS QUAD CITY AREA...IS EXPERIENCING THE GREATEST RISES.
TODAY THE RIVER HAS BEEN FLUCTUATING AROUND ACTION STAGE...OR WITHIN
1 FT OF THE FLOOD STAGE OF 12 FT. ALTHOUGH RIVER LEVELS ARE EXPECTED
TO REMAIN BELOW FLOOD STAGE...THEY MAY COME WITHIN 1 TO 2 FT OF IT
ESPECIALLY ON THE LOWER ROCK RIVER.    ..50..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON THROUGH
     12 PM CST SUNDAY FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-
     DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-
     MUSCATINE-LINN-LOUISA-WASHINGTON-VAN BUREN.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM CST THIS EVENING
     THROUGH 12 PM CST SUNDAY FOR DES MOINES-LEE-SCOTT.

IL...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON THROUGH 12 PM CST
     SUNDAY FOR JO DAVIESS.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING
     THROUGH 12 PM CST SUNDAY FOR BUREAU-CARROLL-HANCOCK-HENDERSON-
     HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON THROUGH 12 PM CST
     SUNDAY FOR SCOTLAND.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING
     THROUGH 12 PM CST SUNDAY FOR CLARK.

&&

50/12
Hazardous weather outlook, Dec 22, 4:29 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CST SAT DEC 22 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-232230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
429 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A DANGEROUS WINTER STORM WILL IMPACT OUR REGION.

DENSE FOG WILL LIFT THIS EVENING. A STRONG WINTER STORM WILL
BRING RAPIDLY DETERIORATING CONDITIONS FROM WEST TO EAST. LATER
THIS EVENING...SNOW WILL FALL IN ALL LOCATIONS. UNTIL THEN...THE
TRANSITION TO SNOW WILL BRING MIXED PRECIPITATION INCLUDING
RAIN...SLEET AND FREEZING RAIN. DRIVING AND WALKING SURFACES MAY
BECOME ICY AS A RESULT...EVEN BEFORE THE SNOW BEGINS FALLING.

NEAR BLIZZARD CONDITIONS...AND DANGEROUSLY COLD WIND CHILLS...ARE
LIKELY LATER TONIGHT. MODERATE TO HEAVY SNOW...AND BLOWING
SNOW...IS LIKELY...ALONG WITH WINDS OF OF 25 TO 35 MPH. THEY MAY
GUST AS HIGH AS 50 MPH. TEMPERATURES ARE EXPECTED TO DIP IN THE 10
TO 15 DEGREE RANGE LATE TONIGHT...ALONG WITH SUBZERO WIND CHILLS.

A WINTER STORM WARNING IS IN EFFECT UNTIL NOON SUNDAY NORTHWEST OF
A LINE THROUGH MEMPHIS MISSOURI...TIPTON IOWA...AND FREEPORT
ILLINOIS. ELSEWHERE A WINTER WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR BLIZZARD CONDITIONS...AND DANGEROUSLY COLD WIND CHILLS...ARE
LIKELY ON SUNDAY. BLOWING AND DRIFTING SNOW IS LIKELY...ALONG
WITH WINDS OF 25 TO 35 MPH. THEY MAY GUST AS HIGH AS 50 MPH
ESPECIALLY THROUGH MIDDAY SUNDAY. WIND CHILLS ARE EXPECTED TO BE
NEAR OR BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SNOWFALL AND ICE
REPORTS...AS WELL AS WIND AND WIND GUST REPORTS...WOULD BE
APPRECIATED HOWEVER.

50

In the hours before

Local storm report, Dec 22, 5:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SLEET            RUTLEDGE                40.31N 92.09W
12/22/2007  E0.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            PRECIPITATION HAS BECOME ALL SLEET.

&&

50
Local storm report, Dec 22, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     SLEET            3 W LIBERTYVILLE        40.96N 92.11W
12/22/2007  E0.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            SIDEWALKS COVERED WITH SLEET. TEMPERATURE 28F.

&&

50
Local storm report, Dec 22, 5:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             WILLIAMSBURG            41.67N 92.01W
12/22/2007  E0.0 INCH        IOWA               IA   BROADCAST MEDIA

            HEAVY SNOW. 1 INCH OF NEW ACCUMULATION. RELAYED BY
            KWQC-TV.

&&

50
Local storm report, Dec 22, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             WILLIAMSBURG            41.67N 92.01W
12/22/2007  E1.0 INCH        IOWA               IA   BROADCAST MEDIA

            HEAVY SNOW. 1 INCH OF NEW ACCUMULATION. RELAYED BY
            KWQC-TV.

&&

50
Local storm report, Dec 22, 5:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     SNOW             3 W STANLEY             42.64N 91.87W
12/22/2007  M1.0 INCH        BUCHANAN           IA   CO-OP OBSERVER

            BLOWING SNOW RESTRICTING VISIBILITY TO 1/2 MILE.

&&

WE
Local storm report, Dec 22, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     ICE STORM        LOWDEN                  41.86N 90.92W
12/22/2007                   CEDAR              IA   TRAINED SPOTTER

            .1 INCH ICE. MODERATE FREEZING RAIN CONTINUES. TEMP 30F.

&&

BILLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
December 22, 6:00 PM CST to December 23, 3:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 22, 6:00 PM CST to December 23, 6:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
December 22, 8:00 PM CST to December 23, 2:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 22, 8:00 PM CST to December 23, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 22, 8:00 PM CST to December 23, 1:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
December 22, 9:30 PM CST to December 23, 4:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
December 22, 10:15 PM CST to December 23, 4:30 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
December 22, 10:25 PM CST to December 23, 1:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 22, 11:00 PM CST to December 23, 6:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 22, 11:30 PM CST to December 23, 9:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 22, 11:30 PM CST to December 23, 8:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 23, 2:00 AM CST to 9:45 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 23, 2:50 AM CST to 9:45 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67573, 67576, 67568, 67571, 67584, 67569, 67575, 67578, 67580, 67572, 67582, 67567, 67577.